Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 304, NWS Hastings, NE

October 4, 20166 counties in Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Oct 4, 2016, 4:11 PM CDT for 6 counties in Nebraska. It was in force for 49 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 4, 2016, 4:11 PM CDT (21:11 UTC)
Expired
Oct 4, 2016, 5:00 PM CDT
In force
49 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, NE, Fillmore County, NE, Hamilton County, NE, Nuckolls County, NE, Thayer County, NE, York County, NE

The radar

The Grand Island radar (KUEX), 54 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 4, 4:49 PM CDTHAIL 0.88Carleton, NEPEA TO NICKEL SIZE HAIL STARTING TO COVER THE GROUND. ALSO 40-45 MPH WIND GUSTS.
Oct 4, 4:50 PM CDTHAIL 1Carleton, NELOTS OF HAIL AND TORRENTIAL RAINFALL.
Oct 4, 4:55 PM CDTHAIL 1.251 S Carleton, NEQUARTER AND HALF DOLLAR SIZED HAIL REPORTS JUST SOUTH OF CARLETON.
Oct 4, 5:06 PM CDTHAIL 1Bruning, NEQUARTER SIZE HAIL IN BRUNING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2016-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2016-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 288 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1039 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

018 
WUUS53 KGID 042111
SVRGID
NEC035-059-081-129-169-185-042200-
/O.NEW.KGID.SV.W.0304.161004T2111Z-161004T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
411 PM CDT TUE OCT 4 2016

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN NUCKOLLS COUNTY IN SOUTH CENTRAL NEBRASKA...
  EASTERN CLAY COUNTY IN SOUTH CENTRAL NEBRASKA...
  SOUTHEASTERN HAMILTON COUNTY IN SOUTH CENTRAL NEBRASKA...
  SOUTHWESTERN YORK COUNTY IN EAST CENTRAL NEBRASKA...
  FILLMORE COUNTY IN SOUTH CENTRAL NEBRASKA...
  WESTERN THAYER COUNTY IN SOUTH CENTRAL NEBRASKA...

* UNTIL 500 PM CDT

* AT 411 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 6 MILES SOUTH OF SARONVILLE TO DAVENPORT TO
  RUSKIN... MOVING NORTHEAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GENEVA...SUTTON...HENDERSON...CLAY CENTER...DESHLER...EDGAR...
  SHICKLEY...DAVENPORT...BRUNING...HARDY...GRAFTON...RUSKIN...
  CARLETON...BYRON...OAK...ONG...SARONVILLE...LUSHTON AND STRANG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 4000 9770 4000 9796 4033 9796 4055 9806
      4089 9780 4045 9747
TIME...MOT...LOC 2111Z 205DEG 41KT 4052 9790 4031 9785 4017 9787 

HAIL...1.00IN
WIND...60MPH
 
$$

GUERRERO
2 follow-up statements
707 
WWUS53 KGID 042126
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
426 PM CDT TUE OCT 4 2016

NEC035-059-081-129-169-185-042200-
/O.CON.KGID.SV.W.0304.000000T0000Z-161004T2200Z/
NUCKOLLS NE-CLAY NE-HAMILTON NE-YORK NE-FILLMORE NE-THAYER NE-
426 PM CDT TUE OCT 4 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHEASTERN NUCKOLLS...EASTERN CLAY...SOUTHEASTERN HAMILTON...
SOUTHWESTERN YORK...FILLMORE AND WESTERN THAYER COUNTIES...

AT 426 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR SUTTON TO NEAR SHICKLEY TO DAVENPORT...MOVING
NORTHEAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GENEVA...SUTTON...HENDERSON...DESHLER...SHICKLEY...DAVENPORT...
BRUNING...GRAFTON...RUSKIN...CARLETON...OAK...ONG...SARONVILLE...
LUSHTON AND STRANG.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 340 AND 345.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4004 9770 4010 9791 4038 9790 4062 9800
      4089 9780 4045 9747
TIME...MOT...LOC 2126Z 205DEG 41KT 4066 9782 4045 9777 4031 9779 

HAIL...1.00IN
WIND...60MPH
 
$$

GUERRERO
603 
WWUS53 KGID 042142
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
442 PM CDT TUE OCT 4 2016

NEC035-059-081-129-169-185-042200-
/O.CON.KGID.SV.W.0304.000000T0000Z-161004T2200Z/
NUCKOLLS NE-CLAY NE-HAMILTON NE-YORK NE-FILLMORE NE-THAYER NE-
442 PM CDT TUE OCT 4 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHEASTERN NUCKOLLS...EASTERN CLAY...SOUTHEASTERN HAMILTON...
SOUTHWESTERN YORK...FILLMORE AND WESTERN THAYER COUNTIES...

AT 441 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR HENDERSON TO NEAR GRAFTON TO SHICKLEY...MOVING
NORTHEAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GENEVA...SUTTON...HENDERSON...DESHLER...SHICKLEY...DAVENPORT...
BRUNING...GRAFTON...CARLETON...ONG...LUSHTON AND STRANG.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 340 AND 345.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4007 9769 4020 9786 4043 9785 4072 9792
      4089 9780 4045 9747
TIME...MOT...LOC 2141Z 205DEG 41KT 4079 9774 4058 9769 4044 9771 

HAIL...1.00IN
WIND...60MPH
 
$$

GUERRERO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 1:15 PM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Oct 4, 1:15 PM CDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
115 PM CDT TUE OCT 4 2016

.SHORT TERM...(Today and tonight)
Issued at 358 AM CDT Tue Oct 4 2016

Scattered showers and thunderstorms continuing to affect eastern
portions of the CWA early this morning. Driven by a strong low
level jet across the region, hi-res models haven't been doing
too bad of a job with it, showing that it will slide east-
northeast over the next several hours. Strong/severe thunderstorms
will remain a concern, with the SPC Meso page showing 500-1000
j/kg of MUCAPE, and had an earlier report of nickel to ping pong
ball size hail in Aurora. Satellite imagery showing upper level
low pressure continuing to spin over southeastern portions of
Montana, with accompanying shortwave energy swinging out onto the
High Plains. The surface cold front starting to make more of a
push east, winds across western portions of the CWA becoming more
light/variable.

Main concern through the short term remains with thunderstorm
chances driven by this upper level shortwave energy that will
continue swinging east across the Central Plains. Overall there
wasn't any notable changes in the big picture, better chances will
remain along/east of HW 281 and west of there chances look to be
coming to an end early in the day. Once this LLJ wanes some/pushes
further east, may see a break in thunderstorm activity in our CWA.
Certainly can't say with any confidence that it will be completely
quiet for a time, and kept PoPs going all day. RAP/HRRR and other
suggest this afternoon will bring another better shot at
thunderstorms, but the big question for us with just how much of
the CWA will it actually affect. It looks to be a close call, but
with a good chunk of the support saying it could clip us, have
some decent PoPs (60%) for areas generally along the HW 81
corridor this afternoon, and tapering off pretty quickly as you go
west. If it does work out that way, any thunderstorms that form
would have the potential to be strong/severe, so will keep that
mention going in the HWO.

.LONG TERM...(Wednesday through Monday)
Issued at 358 AM CDT Tue Oct 4 2016

Primary concerns in the extended time frame include chance of
precip Wed night into Thu night, along with chance of
freeze/frost Fri and Sat morning.

Looking at the big picture starting Wed around sunrise, most of
the CONUS should be under the influence of a broad upper level
trough with the exception being the east coast which will be under
ridging. A closed low should be just north of the U.S./Canadian
border in southeast Saskatchewan. At the surface, the cold front
that will pass through the region today should be a little ways to
our southeast. Thus Wed should be dry with seasonal temperatures.

The next system will impact us on Thursday. By then the next
shortwave, which is currently moving on to the Pacific NW coast,
should have moved through the upper trough and will be approaching
the central Plains. There should also be a surface low near
central Kansas with a frontal boundary extending into southeast
Neb. The combination of the upper forcing and focusing north of
the boundary will bring us the next chance for rain. Deep layer
shear values are progged to be quite high but instability looks to
be marginal at best.

The other concern noted above is the chance for frost Friday and
Saturday morning. Models differ a little on location of surface
high pressure by Friday morning, with some bringing the high
into the CWA while others have it to the west. If it does end up
to the west, the winds might remain just a little too high for
frost formation. Another concern for Fri morning is if the clouds
and precip move east of the area before sunrise. Saturday is not
cut and dried either as the high pressure could be east of the CWA
with return flow setting up. However guidance has been consistent
in dropping temps into the 32-37 range so will keep frost mention
going for now.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday afternoon)
Issued at 102 PM CDT Tue Oct 4 2016

The cool front is through KEAR and thus the wind is now
northwesterly and any rain will likely be east of KEAR through the
remainder of the period. The front at 1 pm is basically located
right along hwy 281 and thus there have been some rain showers in
and around KGRI. Rain showers will likely be east of KGRI by 5 pm
and likely even sooner than that. Expect improving ceilings once
the front tracks east of KGRI. The wind will be light through the
next 24 hrs.

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

SHORT TERM...ADP
LONG TERM...Ewald
AVIATION...Wesely
Hazardous weather outlook, Oct 4, 3:48 PM CDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
348 PM CDT TUE OCT 4 2016

KSZ006-007-018-019-NEZ040-041-047>049-062>064-075>077-085>087-
052100-
SMITH-JEWELL-OSBORNE-MITCHELL-GREELEY-NANCE-HOWARD-MERRICK-POLK-
HALL-HAMILTON-YORK-ADAMS-CLAY-FILLMORE-WEBSTER-NUCKOLLS-THAYER-
348 PM CDT TUE OCT 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS PRIMARILY ALONG AND EAST OF
HIGHWAY 281.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY EVENING. THE BEST
CHANCE FOR A FEW ISOLATED SEVERE THUNDERSTORMS WILL BE ALONG THE
HIGHWAY 81 CORRIDOR SOUTH OF YORK WHERE HAIL TO THE SIZE OF
QUARTERS, WIND GUSTS TO 60 MPH, AND EVEN AN ISOLATED TORNADO WILL
BE POSSIBLE THROUGH 7 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE THURSDAY, ALTHOUGH ANY STORMS
THAT FORM SHOULD REMAIN BELOW SEVERE LIMITS.

PATCHY FROST IS FORECAST DURING THE EARLY MORNING HOURS ON FRIDAY
AND SATURDAY. THE BEST CHANCE FOR FROST SHOULD BE NEAR AND
NORTHWEST OF THE TRI-CITIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005-017-NEZ039-046-060-061-072>074-082>084-052100-
PHILLIPS-ROOKS-VALLEY-SHERMAN-DAWSON-BUFFALO-GOSPER-PHELPS-
KEARNEY-FURNAS-HARLAN-FRANKLIN-
348 PM CDT TUE OCT 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS TO THE WEST OF HIGHWAY 281.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE THURSDAY, ALTHOUGH ANY STORMS
THAT FORM SHOULD REMAIN BELOW SEVERE LIMITS.

PATCHY FROST IS FORECAST DURING THE EARLY MORNING HOURS ON FRIDAY
AND SATURDAY. THE BEST CHANCE FOR FROST SHOULD BE NEAR AND
NORTHWEST OF THE TRI-CITIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

WESELY

In the hours before

Special weather statement, Oct 4, 3:26 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
326 PM CDT TUE OCT 4 2016

NEZ076-077-086-087-042115-
FILLMORE NE-CLAY NE-THAYER NE-NUCKOLLS NE-
326 PM CDT TUE OCT 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NUCKOLLS...EASTERN CLAY...
SOUTHWESTERN FILLMORE AND WESTERN THAYER COUNTIES UNTIL 415 PM CDT...

AT 326 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SUPERIOR...OR 29 MILES NORTHWEST OF BELLEVILLE...MOVING NORTH AT 45
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GENEVA...SUPERIOR...SUTTON...HARVARD...CLAY CENTER...DESHLER...
EDGAR...NELSON...FAIRFIELD...SHICKLEY...DAVENPORT...HARDY...RUSKIN...
CARLETON...DEWEESE...OAK...ONG...SARONVILLE...STRANG AND NORA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4001 9773 4000 9797 4007 9822 4068 9810
      4056 9749
TIME...MOT...LOC 2026Z 201DEG 38KT 4010 9806

GUERRERO

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 2:46 AM CDTSpecial Weather StatementGIDPolk29 min
Oct 4, 2:59 AM CDTSpecial Weather StatementGIDClay31 min
Oct 4, 3:28 AM CDTSpecial Weather StatementGIDPolk32 min
Oct 4, 3:38 AM CDTSpecial Weather StatementGIDClay37 min
Oct 4, 3:26 PM CDTSpecial Weather StatementGIDClay, Fillmore, Nuckolls49 min
Oct 4, 4:58 PM CDTSevere Thunderstorm WarningGIDFillmore, Thayer47 min
Oct 4, 5:06 PM CDTSpecial Weather StatementGIDPolk39 min
Oct 4, 5:25 PM CDTAreal Flood AdvisoryGIDHamilton, Merrick, Polk, York5 hr
Oct 4, 5:36 PM CDTAreal Flood AdvisoryGIDFillmore, Thayer4 hr
Oct 4, 5:44 PM CDTSevere Thunderstorm WarningGIDFillmore, Thayer27 min
Oct 4, 5:46 PM CDTSpecial Weather StatementGIDPolk44 min
Oct 4, 6:15 PM CDTSpecial Weather StatementGIDPolk30 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.